Alert archive / Missouri / Special Weather Statements in 2012
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at May 25, 2012, 5:13 PM CDT for Putnam County, Missouri. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2012, 5:13 PM CDT (22:13 UTC)
- Expired
- May 25, 2012, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
County Putnam County, MO
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:40 PM CDT | HAIL 1.25 | 2 S Unionville, MO | 1-1.25 INCH HAIL REPORTED |
| May 25, 5:42 PM CDT | HAIL 1 | Unionville, MO | COOP OBSERVER REPORTING QUARTER SIZED HAIL. |
| May 25, 5:45 PM CDT | HAIL 1 | Unionville, MO | SHERRIFS OFFICE REPORTING DIME TO QUARTER SIZE HAIL |
| May 25, 5:45 PM CDT | HAIL 1.25 | Unionville, MO | COOP OBSERVER REPORTING HALF DOLLAR SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615
WWUS83 KEAX 252213
SPSEAX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT FRI MAY 25 2012
MOZ007-008-252300-
PUTNAM MO-SCHUYLER MO-
513 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER AND PUTNAM
COUNTIES UNTIL 600 PM CDT...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF UNIONVILLE...MOVING EAST AT 45
MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...LEMONS...
LIVONIA...WORTHINGTON AND GLENWOOD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4059 9252 4034 9252 4034 9285 4039 9286
4038 9333 4057 9334
TIME...MOT...LOC 2213Z 271DEG 40KT 4043 9316
$$
ABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 25, 4:57 PM CDT, 16 minutes earlier.
Area forecast discussion, May 25, 4:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 PM CDT FRI MAY 25 2012
.UPDATE...
Despite the buoyancy/shear parameters in place, recent 20Z aircraft
sounding out of MCI shows that impressive mid level warming has
occurred with 14C at 730mb. Meanwhile the surface warm front has
lifted to just south of I-70, with a limited area of convergence
focused along the KS/MO border northwest of Kansas City. Will
continue to monitor this area closely for any signs of convective
initiation, with explosive supercell development possible *if* the
mid level cap can be breached.
Otherwise, marginally elevated supercell continues over north
central Missouri near Princeton. This storm continues to exhibit a
deep high reflectivity core and weak to occasionally moderate mid
level rotation, but has failed to produce more than briefly severe
hail along its long track. Primary threat with this storm will be
marginally severe hail as it tracks eastward from Princeton across
Putnam and Schuyler counties.
Bookbinder
&&
.DISCUSSION...
Short Term (Tonight-Sunday Night)...
Satellite imagery and 20Z surface observations show a well defined
warm front draped across the Flint Hills to near Clinton and across
the Lake of the Ozarks. Strong daytime heating was ongoing north of
this boundary, with the remnant convective cold pool showing rapid
response as temperatures quickly climb back into the low 80s and
should recover into the mid-upper 80s by later this afternoon.
Earlier concerns in the morning update remain justified with respect
to severe potential this afternoon. A 17Z aircraft sounding from MCI
showed only a modest inversion around 650mb (6.3C) with steepening
lapse rates aloft. Even allowing for continued 700-650mb warming
this afternoon, the 12Z models were overdone with the degree of
capping although this remains the main limiting factor. A modified
sounding using this profile, antecedent moisture conditions and
expected surface obs would yield greater than 3000 J/kg of CAPE
later this afternoon across E/NE KS and west central/NW MO,
including steep lapse rates in the crucial 0-3km layer. Deep layer
shear profiles remain quite impressive between the height anomalies
over the Gulf Coast region and the Southwest, with effective deep
layer shear still progged between 40 and 60 knots toward 00Z. With
gusty east-southeast surface winds also present, the augmented low
level shear profiles are also substantial. The combination of
instability and shear appear to be quite favorable for supercell
development over the next 2-3 hours, with storm motion vectors
likely to carry convection along the warm front and remnant outflow
boundary. Thus, in addition to an attendant risk for very large hail
and damaging wind gusts, there is a significant threat for tornadoes
in this region if surface based storms develop.
A second threat for more isolated severe weather (marginal hail)
also exists across the Iowa border counties where elevated ascent
has increased across NW MO into central Iowa. Continued warm
advection aloft and isentropic ascent should maintain a corridor of
elevated instability and sufficient shear for a few severe storms
across north central and northeast MO through early evening.
Expect thunderstorm threats to persist until around 04Z, with the
caveat that expected supercells across west central KS will need to
be monitored for longevity as that activity progresses eastward
through Kansas overnight. Current thinking is that activity will
dissipate quickly as the EML expands across the eastern Plains and
lower Missouri Valley overnight.
Otherwise, concerns for the remainder of the weekend involve heat.
Made no changes to Sat/Sun with record breaking temperatures in the
90s expected. Areas that received rainfall last night, this morning
and possibly this evening will also experience stronger
evapotranspiration tomorrow. Thus, upward adjustments to dewpoints
were made, which yields afternoon heat indices around 100F. Given
the abundance of outdoor activities this holiday weekend, persons
should exercise heat precautions (fluids, light colored/weight
clothing, air conditioning) in addition to applying the sunscreen.
Bookbinder
Medium Range (Monday - Thursday):
This period actually looks to be fairly active which is in contrast
to most of the month of May. For Monday, an upper wave will track
across the northern Plains and Upper Midwest, pushing a cold front
south into the region. Models vary on how widespread possible
precipitation my be but it looks like northern Missouri will see a
decent chance for thunderstorms with diminishing chances further
south along the front through the remainder of the forecast area.
Tuesday looks to be dry for now as the region is in the wake of the
cold front and ahead of the next system. High pressure should
transit the Plains and Midwest through this time frame result in the
quieter weather. Model guidance gets a little murkier by the middle
of the week with the ECMWF keeping us under the influence of the
surface high with easterly drier and cooler flow. The GFS is the
most aggressive in digging a rather strong system into the Mid
Missouri Valley late in the day Wednesday and Wednesday night. It is
about 12 to 24 hours faster the ECMWF and GEM. So POP's may be a
little too robust for Wednesday but as the overnight progresses
precipitation chances should start to increase as a possible
shortwave moves through the area.
The later half of the week looks cooler as the area should be in the
wake of the mid week low. But there are timing differences regarding
the deepening of the wave so there is quite a bit of uncertainty
beyond the Wednesday time frame. The GEFS plume diagrams for the
Kansas City area show the large variation in temperatures beyond
Wednesday. Upper level standard deviation really increase in the
Plains as well decreasing confidence for the later half of the week.
CDB
&&
.CLIMATE...
With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:
Kansas City:
Avg High/Low Record High Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006
St. Joseph
Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006
&&
.AVIATION...
For the 18Z TAFs, current satellite/surface observations show a
stable cold pool from morning convection across the terminals, with
a sharp warm front stretching from ICT-NVD-AIZ. Strong daytime
heating should lift this effective boundary across the KC terminals
by late today, with winds becoming more southeast and the potential
for redevelopment of strong to severe storms across the terminals
between roughly 00 and 04Z.
Moist easterly flow north of the warm front should lead to at least
MVFR stratus developing overnight, with some potential for IFR
ceilings at STJ if the warm front stalls and convection is a bit
more prolific.
Improving conditions should occur by mid morning Saturday with winds
turning southerly in the warm sector and some gusty character
developing by the end of the TAF cycle.
Bookbinder
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAXHazardous weather outlook, May 25, 1:04 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT FRI MAY 25 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 104 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND THIS EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT STRETCHED FROM NORTH OF WICHITA TO THE LAKE OF THE OZARKS EARLY THIS AFTERNOON. A VERY WARM AND HUMID AIRMASS ALONG AND SOUTH OF THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWARD THIS AFTERNOON...REACHING THE I-70 CORRIDOR BY LATER IN THE DAY. AN INCREASINGLY UNSTABLE AIRMASS...COUPLED WITH VERY FAVORABLE WIND PROFILES WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS ACROSS NORTHEAST KANSAS AND WEST CENTRAL INTO NORTHWEST MISSOURI. ANY THUNDERSTORMS THAT DEVELOP IN THE VICINITY OF THE WARM FRONT WILL POSE A THREAT FOR VERY LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES. PERSONS WEST OF A LINE FROM CHILLICOTHE TO WARRENSBURG SHOULD MONITOR CONDITIONS FOR THE POSSIBLE DEVELOPMENT OF SEVERE WEATHER BETWEEN 4 AND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR- RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND 90. A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL AND NORTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS EASTERN KANSAS AS WELL AS WEST CENTRAL AND NORTHWEST MISSOURI. BOOKBINDER
In the hours before
Local storm report, May 25, 3:41 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL 4 N SEDALIA 38.76N 93.23W
05/25/2012 E1.00 INCH PETTIS MO PUBLIC
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
MT HERMAN ROAD AND HIGHWAY 65. HAIL WAS AS DEEP AS 4
INCHES.
&&
CBOWMANLocal storm report, May 25, 3:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL GRANT CITY 40.49N 94.41W
05/25/2012 M0.88 INCH WORTH MO LAW ENFORCEMENT
NICKEL SIZE HAIL AT SHERRIFS OFFICE IN GRANT CITY.
&&
KBRONISLocal storm report, May 25, 4:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 NW WORTH 40.45N 94.50W
05/25/2012 E0.75 INCH WORTH MO PUBLIC
&&
MJMSpecial weather statement, May 25, 4:28 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 428 PM CDT FRI MAY 25 2012 MOZ005>007-016-252215- HARRISON MO-MERCER MO-PUTNAM MO-SULLIVAN MO- 428 PM CDT FRI MAY 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...WESTERN PUTNAM...MERCER AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM CDT... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAGLEVILLE...OR 15 MILES NORTHEAST OF BETHANY...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAINSVILLE...PRINCETON...MERCER...MILL GROVE...SOUTH LINEVILLE... HARRIS...NEWTOWN...POWERSVILLE AND LUCERNE. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 102 AND 114. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4027 9333 4037 9400 4058 9399 4058 9319 TIME...MOT...LOC 2128Z 273DEG 35KT 4046 9386 AB
Special weather statement, May 25, 4:48 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 448 PM CDT FRI MAY 25 2012 MOZ007-008-252230- PUTNAM MO-SCHUYLER MO- 448 PM CDT FRI MAY 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER AND NORTHEASTERN PUTNAM COUNTIES UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SEYMOUR ALONG THE IOWA MISSOURI BORDER...OR 9 MILES NORTHWEST OF UNIONVILLE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LANCASTER AND GLENWOOD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4048 9252 4054 9321 4058 9321 4060 9251 TIME...MOT...LOC 2148Z 270DEG 30KT 4057 9308 AB
Special weather statement, May 25, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT FRI MAY 25 2012
MOZ007-008-252300-
PUTNAM MO-SCHUYLER MO-
513 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER AND PUTNAM
COUNTIES UNTIL 600 PM CDT...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF UNIONVILLE...MOVING EAST AT 45
MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UNIONVILLE...LANCASTER...QUEEN CITY...GREENTOP...LEMONS...
LIVONIA...WORTHINGTON AND GLENWOOD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4059 9252 4034 9252 4034 9285 4039 9286
4038 9333 4057 9334
TIME...MOT...LOC 2213Z 271DEG 40KT 4043 9316
ABThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 30 min |
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 8 min |
| May 24, 8:18 PM CDT | Special Weather Statement | EAX | Jackson | 27 min |
| May 25, 6:15 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 30 min |
| May 25, 7:32 AM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 25, 7:41 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 19 min |
| May 25, 8:23 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 6 hr |
| May 25, 8:46 AM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 25, 9:12 AM CDT | Flash Flood Warning | EAX | Cass, Jackson | 6 hr |
| May 25, 9:35 AM CDT | Special Weather Statement | EAX | Johnson | 25 min |
| May 25, 10:18 AM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 6 hr |
| May 25, 10:32 AM CDT | Special Weather Statement | EAX | Pettis | 43 min |
| May 25, 11:02 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 28 min |
| May 25, 11:09 AM CDT | Areal Flood Warning | EAX | Cass | 12 hr |
| May 25, 11:12 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 9 hr |
| May 25, 11:47 AM CDT | Special Weather Statement | EAX | Cooper | 28 min |
| May 25, 2:55 PM CDT | Areal Flood Warning | EAX | Cass, Jackson | 8 hr |
| May 25, 3:03 PM CDT | Special Weather Statement | EAX | Worth | 42 min |
| May 25, 3:11 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 19 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 42 min |
| May 25, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer, Worth | 28 min |
| May 25, 4:28 PM CDT | Special Weather Statement | EAX | Mercer | 47 min |
| May 25, 4:48 PM CDT | Special Weather Statement | EAX | Putnam | 42 min |
| May 25, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 25 min |
| May 24, 7:19 PM CDT | Special Weather Statement | EAX | Leavenworth | 26 min |
| May 24, 7:48 PM CDT | Special Weather Statement | EAX | Johnson | 42 min |
| May 25, 5:58 AM CDT | Special Weather Statement | EAX | Johnson | 47 min |
Nearby
Special Weather Statements in Missouri, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.